Friday, October 14, 2005


Saturday October 15, 2005
Quinolones and errant glycemic reaction.

Contributed by: Drs. Badar and Tuazon: Pulmonary, Critical Care and Sleep medicine services, MH Southwest Hospital, Houston, TX

As use of quinolones is on rise in our ICUs, this is important to know a reported adverse reaction associated with Gatifloxacin (Tequin) - hypoglycemia and in some cases as 'resistant hypoglycemia'. Patients with history of diabetes and with concomitant use of hypoglycemic agents seems more prone to hypoglycemia. The exact mechanism of hypoglycemia is unknown, but increase in serum insulin level after quinolone administration is suspected. Some cases of hyperglycemia reported too. We also found atleast one case report of fatal hypoglycemia associated with levofloxacin (levaquin). 4

Interesting Site: Fluoroquinolone Toxicity Research Foundation

Canadian Adverse Reaction Newsletter - Volume 13, Number 3, July 2003
Gatifloxacin as a Possible Cause of Serious Postoperative Hypoglycemia - Anesth Analg.2005; 101: 635-636.
Severe Hyperglycemia During Renally Adjusted Gatifloxacin Therapy - Ann. Pharmacother., July 1, 2005; 39(7): 1349 - 1352.
4. Fatal hypoglycemia associated with levofloxacin. Pharmacoepidemiol Drug Saf. 2005 Jan;14(1):31-40.